Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 84, NWS Wichita, KS

April 26, 2009Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 26, 2009, 6:55 PM CDT for Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2009, 6:55 PM CDT (23:55 UTC)
Expired
Apr 26, 2009, 7:26 PM CDT
In force
31 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 6:16 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:55 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 26, 6:55 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT SUN APR 26 2009

.MESOSCALE UPDATE...
BOW ECHO CONTINUES TO RACE NE40 TOWARD KS TURNPIKE WITH APEX OF BOW
PARALLELING AREAS ALONG & JUST NW OF TURNPIKE THRU 730 PM CDT. WINDS
OF 60-70 MPH HAVE BEEN REPORTED WITH THE BOW ECHO IN VALLEY CENTER &
NEAR PARK CITY. TORRENTIAL RAINFALLS AT RATES OF 1 INCH/HR ARE LIKELY
AS THE LINE OF SEVERE TSRA SURGES NE WITH LOCALIZED VSBYS LESS THAN
1 MILE LIKELY AS WELL.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LINE OF STRONG/SEVERE TSRA TO IMPACT ALL BUT KRSL TONIGHT WITH VSBYS
LOCALLY REDUCED TO 1SM +TSRA WITH 40-50KT GUSTS LIKELY AS WELL.
OTHERWISE...MVFR CIGS & VSBYS TO PREVAIL FOR MOST OF VALID TAF CYCLE
WITH IFR CIGS LIKELY AT KSLN LATE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 26 2009/

SYNOPSIS...
THIS AFTERNOON...A NEARLY STATIONARY FRONT WAS DRAPED IN A NE-SW MANNER
FROM CNTRL NEBRASKA TO SE CO. A STRONG DRY LINE EXTENDED S/SW FROM THE
FRONT BETWEEEN KDDC & KGCK ACROSS ERN SECTIONS OF THE TX PANHANDLE. THE
BEHAVIOR OF THE FRONT WILL BE A MAJOR CONCERN FROM TONIGHT THROUGH MON
EVENING AS IT WILL NO DOUBT BE THE PRIMARY FOCUS FOR NUMEROUS STRONG TO
SEVERE TSRA CAPABLE OF ALSO PRODUCING +RA THROUGH MON MORNING.

DISCUSSION...
TONIGHT-MON NIGHT:
WITH STRONG() HIGH PRESSURE ANCHORED OVER FAR SE CONUS EACH SHORT-WAVE
EJECTING FROM MAIN UPR-DECK TROF POSITIONED OVER PACIFIC NW WILL LIKELY
BE FORCED NE ACROSS CNTRL/NRN PLAINS. IN RESPONSE...THE AFORE-MENTIONED
STATIONARY FRONT WOULD TRANSITION INTO COLD FRONT & MOVE SLOWLY SE
ACROSS KICT COUNTRY TONIGHT & MON MORNING. ENCOUNTERING RICHER & DEEPER
MOISTURE AS IT MOVES SE THE COLD FRONT WILL CONTINUE TO TRIGGER NUMEROUS
+TSRA ACROSS THE REGION...MANY OF WHICH WILL LIKELY BE SEVERE WITH +RA
AN INCREASING THREAT AS TONIGHT PROGRESSES. A FLOOD WATCH WILL THEREFORE
REMAIN IN EFFECT FOR MOST AREAS ALONG & E OF I-135 THROUGH 1 PM MON. A
2ND MID-UPR SHORTWAVE ROUNDING THE BASE OF THE MEAN WRN U.S. UPR TROF IS
A BIT STRONGER THAN ITS PREDECSSOR & SHOULD PROVIDE A SUFFICIENT KICKER
TO FORCE THE COLD FRONT ACROSS SE KS MON AFTERNOON. AS SUCH THE FLOOD
WATCH EXPIRATION TIME OF 1 PM LOOKS QUITE GOOD. SCT POST-FRONTAL SHRA
MAY LINGER OVER SE KS MON EVENING.

TUE:
A BRIEF INTERMISSION FROM CONVECTION STILL SLATED FOR ALL AREAS AS WEAK
HIGH PRESSURE MOVES SE FROM THE NRN PLAINS.

TUE NIGHT-THU NIGHT:
MORE TSRA ARE SCHEDULED TO ARRIVE TUE NIGHT AS A SFC TROF DEVELOPS ALONG
THE FRONT RANGE. THE PROBABILITIES SHOULD INCREASE WED & WED NIGHT AS A
SFC LOW...STRENGTHENING OVER SW KS WED AFTERNOON...SCOOTS NE ACROSS KICT
COUNTRY ALLOWING A POTENT COLD FRONT TO SURGE SE ACROSS KS WED NIGHT. AS
SUCH THE POTENTIAL FOR STRONG...& POSSIBLY SEVERE...TSRA WILL LIKEWISE
INCREASE DURING MID-WEEK. STAY TUNED.

NEXT WEEKEND:
SHOULD START UNSEASONABLY COOL AS A WEAK SEMI-INVERTED HIGH PRESSURE
RIDGE SPREADS SE ACROSS KS FRI & FRI NIGHT. VERY GRADUAL WARMUP THEN
ENSUES SAT AFTERNOON AS WEAK SFC TROFFING DEVELOPS ALONG FRONT RANGE.
TSRA SHOULD DEVELOP OVER WRN PLAINS SAT EVENING AS MID-UPR SHORT-WAVE
SCOOTS E OVER NM...THEN SPREAD E ACROSS MUCH OF KICT COUNTRY LATE SAT
NIGHT. ANY CHANCES FOR TSRA WOULD SHIFT E OVER PRIMARILY SE KS ON SUN.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS ARE THE MAIN FOCUS OF THIS FORECAST. WITH
THUNDERSTORM AND SHOWERS MOVING THROUGH THE AREA TODAY AND INTO
TONIGHT...MVFR TO IFR CONDITIONS WILL BE EXPECTED ACROSS ALL TAF
SITES. VISIBILITIES WILL LIKELY DROP TO 2 TO 3SM AS THUNDERSTORMS
MOVE THROUGH TAF SITES...BUT HARD TO TIME. THE SURFACE FRONT IS
THROUGH KRSL AS OF THIS TAF ISSUANCE...BUT TIMING OF HOW QUICKLY
IT WILL MOVE SOUTHEAST IS DIFFICULT AT THIS TIME. THE FRONT WILL
CONTINUE TO MOVE SOUTHEAST THROUGH KSLN...KHUT AND KICT THROUGHOUT
THE EVENING AND OVERNIGHT HOURS...BEFORE PUSHING OFF SOUTHEAST THROUGH
KCNU SOMETIME MONDAY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  63  39  68 /  80  50  10   0
HUTCHINSON      55  59  38  66 /  90  50   0   0
NEWTON          57  60  38  67 /  90  60  10   0
ELDORADO        60  63  40  68 /  90  60  20   0
WINFIELD-KWLD   63  68  42  70 /  80  60  20   0
RUSSELL         47  57  38  66 /  80  30   0   0
GREAT BEND      50  58  38  66 /  80  30   0   0
SALINA          50  57  38  66 /  90  40   0   0
MCPHERSON       53  58  38  66 /  90  50   0   0
COFFEYVILLE     65  71  45  72 /  80  60  30   0
CHANUTE         63  67  43  69 /  80  60  30   0
IOLA            62  66  42  68 /  90  70  30   0
PARSONS-KPPF    65  70  45  70 /  80  60  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ049>053-067>072-
082-083-091>096-098>100.

FLOOD WATCH THROUGH MONDAY AFTERNOON FOR KSZ048>053-067>071-082-
083-091>095-098.

&&
Hazardous weather outlook, Apr 26, 4:15 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT SUN APR 26 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY OVER MOST AREAS AS A SECOND...AND
STRONGER...COLD FRONT MOVES SOUTHEAST ACROSS CENTRAL KANSAS
TONIGHT. WHILE LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND DAMAGING
70 MPH WINDS WILL BE THE MAIN THREATS...A FEW TORNADOES ARE ALSO
LIKELY AND MAY BE RAIN WRAPPED...ESPECIALLY EARLY THIS EVENING.
LATER TONIGHT...THE PRIMARY THREATS WILL BE DAMAGING 60 TO 70 MPH
WINDS AND VERY HEAVY RAINS THAT ARE LIKELY TO CAUSE FLOODING.
PLEASE SEE THE LATEST FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WATCH CONTINUES INTO MONDAY MORNING. IN ADDITION...STRONG
THUNDERSTORMS ARE POSSIBLE OVER AREAS GENERALLY ALONG...AND
SOUTHEAST...OF THE TURNPIKE...ESPECIALLY MONDAY MORNING.
THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY NIGHT AND LINGER THROUGH
THE REMAINDER OF NEXT WEEK. THE BEST CHANCES FOR STRONG
THUNDERSTORMS APPEARS TICKETED FOR THE AREA WEDESDAY AND WEDNESDAY
NIGHT AS A POTENT COLD FRONT SURGES SOUTHEAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, Apr 26, 6:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     3 SW PARK CITY          37.77N 97.36W
04/26/2009  E60 MPH          SEDGWICK           KS   NWS EMPLOYEE

&&

REC
Local storm report, Apr 26, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     8 SE NEWTON             37.96N 97.24W
04/26/2009  E70 MPH          HARVEY             KS   TRAINED SPOTTER

&&

REC
Local storm report, Apr 26, 6:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLOOD            MCPHERSON               38.37N 97.66W
04/26/2009                   MCPHERSON          KS   AMATEUR RADIO

            STREET FLOODING IN MCPHERSON AND THE SOUTHEAST PART OF
            THE COUNTY.

&&

MJR
Local storm report, Apr 26, 6:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     5 NE NEWTON             38.10N 97.28W
04/26/2009  E75 MPH          HARVEY             KS   EMERGENCY MNGR

            DAMAGE TO A SHERIFFS PATROL CAR AND WINDOWS BLOWN OUT OF
            THE HOME.

&&

JMB
Local storm report, Apr 26, 6:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FUNNEL CLOUD     2 S PEABODY             38.14N 97.11W
04/26/2009                   MARION             KS   AMATEUR RADIO

            LOCAL POLICE REPORTED

&&

MJR
Local storm report, Apr 26, 6:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     WALTON                  38.12N 97.26W
04/26/2009                   HARVEY             KS   AMATEUR RADIO

            DAMAGE TO BUILDINGS IN THE CITY OF WALTON.

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:14 PM CDTTornado WarningICTCowley, Sumner46 min
Apr 25, 7:19 PM CDTSevere Thunderstorm WarningICTHarper, Sumner56 min
Apr 25, 7:53 PM CDTSevere Thunderstorm WarningICTButler, Cowley52 min
Apr 25, 8:33 PM CDTTornado WarningICTButler27 min
Apr 25, 8:43 PM CDTAreal Flood WarningICTSumner5 hr
Apr 25, 8:56 PM CDTTornado WarningICTButler, Greenwood34 min
Apr 25, 9:02 PM CDTSevere Thunderstorm WarningICTCowley, Sumner43 min
Apr 25, 9:52 PM CDTAreal Flood WarningICTCowley4 hr
Apr 25, 9:52 PM CDTSevere Thunderstorm WarningICTButler14 min
Apr 25, 10:11 PM CDTSevere Thunderstorm WarningICTSaline19 min
Apr 25, 11:46 PM CDTHigh Wind WarningICTButler, Chautauqua, Cowley, Elk, Greenwood, Harper and 3 more3 hr
Apr 26, 1:42 AM CDTAreal Flood WarningICTCowley5 hr
Apr 26, 5:52 AM CDTTornado WarningICTBarton38 min
Apr 26, 6:27 AM CDTSevere Thunderstorm WarningICTBarton33 min
Apr 26, 7:15 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell45 min
Apr 26, 7:36 AM CDTSevere Thunderstorm WarningICTLincoln, Russell39 min
Apr 26, 8:12 AM CDTSevere Thunderstorm WarningICTLincoln48 min
Apr 26, 8:21 AM CDTTornado WarningICTLincoln39 min
Apr 26, 11:04 AM CDTSevere Thunderstorm WarningICTButler32 min
Apr 26, 11:45 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln60 min
Apr 26, 12:20 PM CDTTornado WarningICTEllsworth, Lincoln25 min
Apr 26, 12:29 PM CDTSevere Thunderstorm WarningICTBarton33 min
Apr 26, 12:37 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln47 min
Apr 26, 1:58 PM CDTSevere Thunderstorm WarningICTReno, Rice34 min
Apr 26, 2:19 PM CDTWind AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 16 more6 hr
Apr 26, 3:29 PM CDTAreal Flood WarningICTSaline9 hr
Apr 26, 3:31 PM CDTTornado WarningICTButler, Sedgwick44 min
Apr 26, 3:39 PM CDTAreal Flood WarningICTSedgwick3 hr
Apr 26, 3:39 PM CDTSevere Thunderstorm WarningICTHarvey, Marion36 min
Apr 26, 3:49 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice41 min
Apr 26, 4:01 PM CDTTornado WarningICTButler, Chase, Marion31 min
Apr 26, 4:31 PM CDTAreal Flood WarningICTEllsworth, McPherson, Reno, Rice, Saline8 hr
Apr 26, 4:58 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion47 min
Apr 26, 5:24 PM CDTSevere Thunderstorm WarningICTHarper, Kingman51 min
Apr 26, 5:28 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion38 min
Apr 26, 5:46 PM CDTTornado WarningICTSedgwick44 min
Apr 26, 5:54 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno36 min
Apr 26, 6:07 PM CDTSevere Thunderstorm WarningICTSumner31 min
Apr 26, 6:16 PM CDTTornado WarningICTHarvey, Sedgwick27 min
Apr 26, 6:23 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner53 min
Apr 26, 6:26 PM CDTAreal Flood WarningICTButler, Chase, Harvey, McPherson, Marion, Reno and 1 more6 hr
Apr 26, 6:38 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion33 min
Apr 26, 6:51 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion54 min
Apr 26, 6:59 PM CDTFlash Flood WarningICTSedgwick6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.